Maryland, 2021Hail and Damaging Winds in Maryland, July 1, 2021
July 1, 2021 · NWS LWX · 30 events in 7 counties and zones
Two rounds of severe thunderstorms produced two tornadoes, hail, and widespread wind damage (some significant) across the DC metro and central Maryland, with spottier wind damage extending into the Baltimore area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $413,000
- Crop damage
- None recorded
- Events
- 30
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two rounds of severe thunderstorms produced two tornadoes, hail, and widespread wind damage (some significant) across the DC metro and central Maryland, with spottier wind damage extending into the Baltimore area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 1, 9:26 AM EST, 2 hours 58 minutes earlier.
Area forecast discussion, Jul 1, 9:26 AM EST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1026 AM EDT Thu Jul 1 2021
.SYNOPSIS...
A cold front will impact our area through early Friday bringing
strong showers and thunderstorms. An upper level trough will
shift out of the region Friday into Saturday. High pressure
builds into the region Sunday through early next week. A weak
front may impact the region by Wednesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Current satellite and upper air obs show the upper trough over
the Great Lakes gradually making its way southeastward towards
our region this morning. A surface cold front is draped across
western NY and into the Ohio Valley. Ahead of these features
ample moisture is being advected into the region (as evident by
PWATS around 1.9 inches in the 12z IAD RAOB). Certainly not
extreme for early July, but definitely on the higher end. Shear
is gradually increasing from NW to SE, and will continue to do
so through the afternoon as the cold front slowly approaches.
Clouds and showers are currently located over our northern and
western forecast zones, and this is activity out ahead of what
is expected to be the main show later this afternoon. Very few
clouds being observed over much of northern and central VA and
central/southern MD. This has allowed for MLCAPE values to
already rise in excess of 1000 J/kg. Forecast values in excess
of 2000, and perhaps 2500 J/kg, are expected by early afternoon
as we quickly heat up into the mid 80s (closer to the I-95
corridor) to low 90s (Fredericksburg area into southern MD).
The main thunderstorm threat will increase later this morning
and into this afternoon as diurnal heating increases ahead of
the frontal passage. The main threat areas for strong
thunderstorms to develop will likely be east of the Blue Ridge
Mtns and mainly near and south of the DC metro where the best
shear and CAPE will be located. SPC has expanded their D1 slight
even further now north and west to include areas further north
and west of I-95. Thinking that storms develop along the I-81
corridor by noon or so (ahead of the cold front), then move
eastward through mid- afternoon, likely reaching the bay
sometime between 4-6 PM. Heavy rainfall and damaging winds will
be the primary threat with these storms. Given the warmth of the
airmass, will be tough to get large hail. Also, low-level shear
doesn't seem quite as favorable as once though a few days ago,
so the tornado threat seems to be rather low at this time.
Although, there are a few pieces of model guidance that develop
a surface low directly overhead, which could make things a bit
more interesting, so can't completely rule one out today over
southern MD. This will be round one during the
afternoon/evening, with potentially another round to come later
on.
Beyond the severe/flood threat this afternoon is another threat
for some heavy showers and storms later tonight. The
aforementioned cold front will still be making its way through
the region, so some convection is expected to continue along
that into the evening and overnight. Where this occurs will be
key in determining the magnitude of the flash flooding threat.
In fact, some of the hi-res guidance wants to shift this
activity further south, and actually out of the area by around
midnight-2 AM or so. The recent runs of the GFS/Euro though
still paint a somewhat ominous picture of 1-2 inches over the
I-95 corridor roughly from DC to Baltimore (and that doesn't
necessarily account for heavier rates within stronger convective
elements). So, will be monitoring this closely this evening to
see if that threat develops. If the front stalls further south
though away from the metros and into rural southern MD, may not
be as big of an issue, especially if it is somewhat
progressive. Flash flood guidance in southern MD exceeds 4
inches in many spots for the 3 hour value, and even 3 inches in
an one hour. But, given the uncertainty in how quickly it moves
out, can't rule out at least some isolated flooding or flash
flooding anywhere east of the Blue Ridge really, so will not
make any changes to the Flash Flood Watch at this time.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The front will shift further southeastward away from out region on
Friday. The upper trough to our north is expected to drop down into
our region on Friday. This trough axis may kick of further showers
on Friday but the coverage of precipitation will likely be limited
due to a general northwesterly flow. I can't rule out all of our
region seeing some light showers on Friday but the best area to
experience any shower/thunderstorms will be areas in southern MD
that are closes to the frontal boundary. Daytime temperatures
overall will be much cooler on Friday with afternoon highs only
rising up into the upper 70s to lower 80s. A brief lull in
precipitation will likely occur late Friday and into Saturday
morning due to subsidence on the eastern side of the trough.
The axis of the trough will drop overhead on Saturday. As the trough
slowly shifts off-shore, some wrap around precipitation will be
possible due to shortwave energy. The coverage and amounts of
precipitation should be limited and focused toward northeastern
parts of our forecast area. Drier air should overtake our region
later in the day on Saturday as the trough shifts out over the
ocean. Afternoon temperatures on Saturday will remain mild in the
70s with overnight lows in the 50s and lower 60s.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
To finish out the weekend, the morning of Independence Day will
feature a strong positively-tilted upper trough offshore of New
England. This is the system which will have worked its way through
the Mid-Atlantic a couple of days earlier. North to north-
northwesterly flow aloft should prevail as this upper low continues
its progression toward Nova Scotia. Overall surface gradients should
quickly diminish leading to light and variable wind fields. While
much of the day will be dry, diurnal heating combining with the
cooler air aloft may foster the development of scattered afternoon
showers. Any spotty activity that does develop would quickly erode
by nightfall. Highs are to top out in the upper 70s to mid 80s,
accompanied by seasonably lower dew points.
Heading into Monday and subsequent days, the longwave pattern is
forecast to be dominated by northern stream flow. A progressive
upper ridge tracks through while eventually being replaced by a
broad trough into the middle of the week. Forecast guidance depict a
strong band of height falls with this trough. However, these should
stay up in New England with the core of the upper low over central
Quebec. This system eventually draws another cold front toward the
region by late Wednesday. Given height falls are neutral with this
trough passage, this front may get hung up in the vicinity of the
area toward the latter portion of the week. With return flow from
the Gulf of Mexico taking shape early next week, heat and humidity
will make their return. Upper 80s to low 90s are likely each day,
locally cooler in the mountains, with slightly higher heat indices
with increased humidity levels. Any shower and thunderstorm chances
should hold off until mid-week as the front approaches from the
northwest.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
Showers and thunderstorms will overspread all terminals by this
afternoon. Periods of moderate to heavy rain will be possible that
will lead to periods of MVFR to IFR ceilings and visibilities.
TAFs updated in this forecast to further narrow down TSRA at
all terminals this afternoon. Believe the threat materializes
between 16-18z around MRB, then drifts east, reaching IAD by
17-19z, then to the main metro areas by 18-22z or so, with DCA
being on the early end of that range, and BWI/MTN potentially
having storms linger a little longer. CHO is a little trickier
and may miss out on the main line, but do expect some
thunderstorms to develop by 19-20z or so. A wind shift out the
west to northwest is expected behind the front tonight, with
light southerly flow ahead of the front this afternoon/evening.
VFR conditions should return on Friday but some showers can't
be ruled out for the BWI/MTN terminals. VFR conditions should
return for all terminals Friday afternoon and continue through
Saturday.
VFR conditions are expected to finish out the holiday weekend. Given
a few pop-up showers on Independence Day, a brief reduction in
visibility cannot be ruled out in a locally heavier shower. Winds at
terminal sites should be rather light and variable through
Monday.
&&
.MARINE...
Small Craft Advisories conditions will be possible this afternoon
but may be limited in scope. Strong thunderstorms will likely impact
our waters later this morning and into this evening. A cold front
will drop south of our waters on Friday and SCA issues aren't
expected at this time Friday into Saturday.
Marine winds stay below small craft levels through Monday. Initial
northwesterly flow will give way to more variable winds by the
evening of Independence Day.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch from 2 PM EDT this afternoon through Friday
morning for DCZ001.
MD...Flash Flood Watch from 2 PM EDT this afternoon through Friday
morning for MDZ004>006-008-011-013-014-016>018-503>508.
VA...Flash Flood Watch from 2 PM EDT this afternoon through Friday
morning for VAZ037>040-050>057-501-502-505-506.
WV...None.
MARINE...Flash Flood Watch from 2 PM EDT this afternoon through Friday
morning for ANZ535.
&&
SYNOPSIS...JMG
NEAR TERM...CJL
SHORT TERM...JMG
LONG TERM...BRO
AVIATION...CJL/BRO/JMG
MARINE...BJL/BRO/JMGHazardous weather outlook, Jul 1, 11:50 AM EST, 34 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1250 PM EDT Thu Jul 1 2021
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-021700-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1250 PM EDT Thu Jul 1 2021
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...This Afternoon and Tonight
A Severe Thunderstorm Watch is in effect until 8 PM this evening
for the entire outlook area. Damaging winds will be the primary
threat with storms this afternoon and evening.
A Flash Flood Watch remains in effect through 8 AM Friday for
the entire outlook area.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The heavy rain and flooding threat may linger into Friday for
southern Maryland.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-021700-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
1250 PM EDT Thu Jul 1 2021
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...This Afternoon and Tonight
A Severe Thunderstorm Watch is in effect until 8 PM this evening
for all areas east of the Blue Ridge. Damaging winds will be the
primary threat with storms this afternoon and evening.
A Flash Flood Watch remains in effect through 8 AM Friday for
most areas east of the Blue Ridge.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today.
MDZ001-501-502-VAZ503-504-WVZ501>506-021700-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1250 PM EDT Thu Jul 1 2021
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...This Afternoon and Tonight
An isolated severe thunderstorm with damaging winds is possible.
Heavy rain may also lead to scattered instances of flooding or
flash flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters activation may be needed today.
CJL
In the hours before
Local storm report, Jul 1, 9:27 AM EST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1027 AM EDT THU JUL 01 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG 2 WSW LOVETTSVILLE 39.26N 77.67W
06/30/2021 LOUDOUN VA FIRE DEPT/RESCUE
SIX TREES DOWN NEAR THE INTERSECTION OF SNOWBIRD COURT
AND AXLINE ROAD.
&&
EVENT NUMBER LWX2104531
CPBLocal storm report, Jul 1, 9:32 AM EST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1032 AM EDT THU JUL 01 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM TSTM WND DMG 1 SW LOVETTSVILLE 39.27N 77.65W
06/30/2021 LOUDOUN VA FIRE DEPT/RESCUE
STRUCTURAL DAMAGE TO LARGE OUTBUILDING ON FRY FARM
ROAD.
&&
EVENT NUMBER LWX2104532
CPBLocal storm report, Jul 1, 9:35 AM EST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1035 AM EDT THU JUL 01 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM TSTM WND DMG LOVETTSVILLE 39.27N 77.64W
06/30/2021 LOUDOUN VA FIRE DEPT/RESCUE
METAL ROOF PARTIALLY BLOWN OFF BUILDING AT INTERSECTION
OF OKTOBERFEST WAY AND SOUTH CHURCH STREET.
&&
EVENT NUMBER LWX2104533
CPBEvent by event
20 thunderstorm wind, 9 hail, 1 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Montgomery
- When
- July 1, 12:24 PM EST
- Where
- Montgomery County, 0.53 mi NNW of Friendship Hgts
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 38.977, -77.084
Several trees and large branches were blown down in the Chevy Chase and Bethesda area. MD-191 Bradley Avenue was closed due to fallen trees between MD-355 Wisconsin Avenue and MD-185 Connecticut Avenue. A tree blew onto a house and wires were torn down in the 7000 block of Meadow Lane.
Hail, Montgomery
- When
- July 1, 12:48 PM EST
- Where
- Montgomery County, 1.47 mi N of Twin Brook
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.091, -77.101
Quarter size hail was reported near Aspen Hill.
Thunderstorm Wind, Montgomery
- When
- July 1, 12:50 PM EST
- Where
- Montgomery County, 0.6 mi ESE of Georgetown Jct
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 38.996, -77.040
A tree blew down onto an apartment building on MD-410 East-West Highway near Rosemary Hills Drive.
Hail, Montgomery
- When
- July 1, 12:50 PM EST
- Where
- Montgomery County, 0.5 mi SE of Wheaton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.044, -77.044
Quarter size hail was reported near Glenmont.
Thunderstorm Wind, Prince George'S
- When
- July 1, 1:10 PM EST
- Where
- Prince George'S County, 0.75 mi E of Greenbelt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 39.002, -76.866
A tree blew down on southbound MD-295 Baltimore-Washington Parkway past NASA Goddard.
Hail, Montgomery
- When
- July 1, 1:17 PM EST
- Where
- Montgomery County, 0.7 mi NE of Cedar Grove
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.257, -77.221
Quarter size hail was reported near Damascus.
Hail, Prince George'S
- When
- July 1, 1:21 PM EST
- Where
- Prince George'S County, 0.29 mi E of Bowie
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.000, -76.775
Quarter size hail was reported near Glenn Dale.
Hail, Prince George'S
- When
- July 1, 1:23 PM EST
- Where
- Prince George'S County, 0.38 mi SW of High Bridge
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.975, -76.784
Quarter size hail was reported southeast of Glenn Dale.
Hail, Prince George'S
- When
- July 1, 1:27 PM EST
- Where
- Prince George'S County, 1.57 mi NE of Collington
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.987, -76.750
Hail up to golf ball size was reported northwest of Bowie.
Hail, Prince George'S
- When
- July 1, 1:29 PM EST
- Where
- Prince George'S County, 2.12 mi ENE of Collington
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.981, -76.733
Quarter size hail was reported just north of Bowie.
Hail, Anne Arundel
- When
- July 1, 1:33 PM EST
- Where
- Anne Arundel County, 1.4 mi SSE of Conaways
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 39.003, -76.687
Hail up to ping pong ball size was reported near Crofton.
Hail, Prince George'S
- When
- July 1, 1:40 PM EST
- Where
- Prince George'S County, 4.51 mi ESE of Arundel
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 38.998, -76.677
Quarter size hail was reported just south of Crofton.
Thunderstorm Wind, Anne Arundel
- When
- July 1, 1:40 PM EST
- Where
- Anne Arundel County, 1.05 mi WSW of Crofton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 38.992, -76.666
A tree blew down on MD-450 Defense Highway.
Thunderstorm Wind, Baltimore City (C)
- When
- July 1, 2:07 PM EST
- Where
- Baltimore City (C) County, 1.08 mi SE of Walbrook
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- 911 Call Center
- Coordinates
- 39.309, -76.656
There were about a half a dozen calls for trees blown down in western Baltimore City.
Thunderstorm Wind, Prince George'S
- When
- July 1, 2:18 PM EST
- Where
- Prince George'S County, 0.79 mi NNE of Cheverly
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 38.910, -76.892
A tree blew down on MD-704 Martin Luther King Junior Highway near Sheriff Road.
Thunderstorm Wind, Prince George'S
- When
- July 1, 2:23 PM EST
- Where
- Prince George'S County, 0.45 mi SE of Greenbelt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 38.996, -76.874
A large tree and multiple tree limbs were blown down in the 7700 block of Hanover Parkway.
Thunderstorm Wind, Prince George'S
- When
- July 1, 2:23 PM EST
- Where
- Prince George'S County, 1.76 mi SE of Meadows
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 38.805, -76.824
A tree blew down near the intersection of MD-223 Woodyard Road and Welshire Drive.
Thunderstorm Wind, Prince George'S
- When
- July 1, 2:25 PM EST
- Where
- Prince George'S County, 1.43 mi E of Kettering
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.921, -76.803
A couple dozen trees and large tree limbs were blown down in Mitchellville, including along MD-193 Enterprise Road between MD-214 Central Avenue and Woodmore Road.
Thunderstorm Wind, Prince George'S
- When
- July 1, 2:30 PM EST
- Where
- Prince George'S County, 0.57 mi E of Hall
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.898, -76.720
A few dozen trees and large limbs were blown down in the vicinity of the US-301 Crain Highway/MD-214 Central Avenue interchange.
Thunderstorm Wind, Prince George'S
- When
- July 1, 2:30 PM EST
- Where
- Prince George'S County, 1.12 mi ESE of Collington
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 38.962, -76.752
A couple dozen trees and large limbs were blown down near Bowie. Trees blew down near the intersection of MD-197 Collington Road near Lyle Lane, Gallant Fox Lane, and Tulip Grove Drive.
Thunderstorm Wind, Baltimore
- When
- July 1, 2:30 PM EST
- Where
- Baltimore County, 0.18 mi SW of Baldwin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 39.498, -76.472
Trees blew down on MD-165 Baldwin Mill Road.
Thunderstorm Wind, Prince George'S
- When
- July 1, 2:33 PM EST
- Where
- Prince George'S County, 1.5 mi NE of Hall
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 38.917, -76.712
Numerous trees blew down just southeast of Bowie, including at residence where about a dozen 100 foot tall trees snapped near the top.
Thunderstorm Wind, Anne Arundel
- When
- July 1, 2:40 PM EST
- Where
- Anne Arundel County, 1.28 mi WSW of Riva
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.940, -76.600
Several dozen trees, wires, and poles blew down near Riva and Londontowne. Trees blew down on MD-424 Davidsonville Road near Governor Bridge Road, and near the intersection of MD-450 Defense Highway and MD-424 Davidsonville Road. A large Leyland Cyprus tree was blown over at a nearby residence. Trees blew down near the intersection of Riva Road and Beards Point Road.
Thunderstorm Wind, Anne Arundel
- When
- July 1, 2:50 PM EST
- Where
- Anne Arundel County, Annapolis
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.970, -76.500
Several dozen trees, wires, and poles blew down near Parole and Annapolis. Trees blew down on US-50 John Hanson Highway near MD-2 Solomons Island Road. Trees and wires blew down near the intersection of MD-450 Governor Ritchie Highway and Brice Road.
Thunderstorm Wind, Anne Arundel
- When
- July 1, 2:52 PM EST
- Where
- Anne Arundel County, 0.84 mi SE of Wardour
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.991, -76.489
A wind gust of 58 knots (66 MPH) was measured by the ASOS at the U.S. Naval Academy (KNAK).
Thunderstorm Wind, Anne Arundel
- When
- July 1, 3:07 PM EST
- Where
- Anne Arundel County, 2.08 mi SW of Skidmore
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.001, -76.450
A wind gust of 55 knots (63 MPH) was measured by a mesonet at the Chesapeake Bay Bridge.
Thunderstorm Wind, Cecil
- When
- July 1, 3:07 PM EST
- Where
- Cecil County, 1.57 mi E of Port Deposit
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 39.600, -76.091
A tree was reported down on MD-222 Bainbridge Road near Mount Ararat Farm Road.
Funnel Cloud, Carroll
- When
- July 1, 6:35 PM EST to 6:37 PM EST
- Where
- Carroll County, 1.61 mi N of Westminster Clrvw Ar
- Reported by
- Trained Spotter
- Coordinates
- 39.493, -77.019
A trained spotter reported a funnel cloud briefly descending from a rotating wall cloud to the south of Westminster. No touchdown was visible and no damage was observed.
Thunderstorm Wind, Montgomery
- When
- July 1, 8:06 PM EST
- Where
- Montgomery County, 0.96 mi NNW of Takoma Park
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 38.983, -77.007
A few trees, large branches and wires were down in Takoma Park, including near the intersection of Sherman Avenue and Maple Avenue.
Thunderstorm Wind, Prince George'S
- When
- July 1, 8:14 PM EST
- Where
- Prince George'S County, 0.41 mi S of Seat Pleasant
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $50,000
- Reported by
- NWS Employee
- Coordinates
- 38.874, -76.901
A couple dozen trees and large branches blew down in Capitol Heights. A tree blew down onto a house on Highview Place near Hillview Court. Several large branches blew down nearby. Dozens of large tree limbs were snapped in the 5700 block of Falkland Place and on adjacent Rollins Avenue north of Walker Road as well as along Brooke Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 1 to 5, 202114 deaths · 5 events
- Drought in South Dakota, July 1 to 31, 2021$58 million · 24 events
- Tornado and Damaging Winds in Virginia, July 1, 20213 injured · $876,000 · EF1 · 28 events
- Tornadoes and Damaging Winds in District of Columbia, July 1, 20215 injured · $466,000 · EF1 · 6 events
- Drought in Iowa, July 1 to 31, 2021$3.5 million · 9 events
- Drought in Minnesota, July 1 to 31, 2021$1.6 million · 5 events
- Wildfire in Utah, July 1 to 2, 2021$1.5 million · 1 event
- Flash Flooding in Indiana, July 1, 2021$555,000 · 5 events
- Wildfire in Colorado, July 1 to 9, 2021$500,000 · 1 event
- Flash Flooding in New Mexico, July 1, 2021$280,000 · 3 events
- Drought in Nebraska, July 1 to 31, 2021$308,000 · 1 event
- Marine Thunderstorm Winds and Waterspout in North Atlantic Coastal Waters, July 1, 202157 kt wind · 63 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958238, 958239, 958240, 958241, 958242, 958243, 958244, 958245, 958246, 958247, 958248, 958249, 958250, 958251, 958252, 958253, 958254, 958255, 958256, 958257, 958258, 958259, 958260, 958261, 958262, 958263, 958264, 958265, 958266, 958267.